Alert archive / Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Jul 1, 2021, 9:32 PM EDT for City of Martinsville, Virginia. It was in force for 28 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 1, 2021, 9:32 PM EDT (01:32 UTC)
- Expired
- Jul 1, 2021, 10:00 PM EDT
- In force
- 28 min
- Issued by
- NWS Blacksburg, VA
County City of Martinsville, VA
The radar
The Roanoke radar (KFCX), 64 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 9:32 PM EDT | TSTM WND DMG | 2 Ese Ridgeway, VA | 2 TREES DOWN ON MOREHEAD ROAD. TIME ESTIMATED BY RADAR. |
| Jul 1, 9:40 PM EDT | TSTM WND DMG | 3 Wsw Aiken Summit, VA | TREE DOWN AT THE INTERSECTION OF MARTIN LANE AND MIDDLE CREEK ROAD. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.5 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 541 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1416 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
967
WWUS81 KRNK 020132
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
932 PM EDT Thu Jul 1 2021
VAZ043-044-020200-
Henry-Pittsylvania-
932 PM EDT Thu Jul 1 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PITTSYLVANIA AND
SOUTHEASTERN HENRY COUNTIES AND THE CITY OF MARTINSVILLE...
At 931 PM EDT, a strong thunderstorm was located near Sandy Level, or
near Martinsville, moving northeast at 45 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Martinsville...
Blairs...
Axton...
Callands...
Leatherwood...
Villa Heights...
and Chatmoss.
Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3669 7994 3685 7948 3667 7937 3655 7968
3654 7985 3654 7989
TIME...MOT...LOC 0131Z 245DEG 39KT 3661 7980
$$
PWWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jul 1, 8:39 PM EDT, 53 minutes earlier.
Area forecast discussion, Jul 1, 8:39 PM EDT, 53 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
839 PM EDT Thu Jul 1 2021
.SYNOPSIS...
A cold front will pass south across the lower mid-Atlantic
today and tonight, triggering scattered showers and
thunderstorms. High pressure will build in behind the cold front
Friday night, bringing cooler temperatures for the weekend.
Warmer humid air will return to the region on Monday, bringing
spotty shower and storms by the middle of next week.
&&
.NEAR TERM /THROUGH FRIDAY/...
As of 820 PM EDT Thursday...
Flash Flood Watch was expanded as heavy rain threat
continues...
The first big concern today will be the potential for heavy
rain given the deep moisture that has moved across the central
Appalachians, with precipitable water values expected to
approach the 1.8 to 2 inch range by early evening. For the most
part, all storms this afternoon have been moving to the east-
northeast at 10 to 15 mph, not allowing any particular location
to receive excessive rainfall. However, will need to keep and
eye out for locations where storms linger or continually
redevelop over. Some storms will have the potential for
producing rainfall rates of 3-4 inches per hour. Had expanded
the Flash Flood Watch over the mountains and foothills of
Virginia and North Carolina where repeated periods of rain are
possible through morning. This is where the the ground has been
saturated and Flash Flood guidance is low.
Extensive band of showers and thunderstorms from northwest North
Carolina into central and eastern Virginia this evening. The
best instability is south of this band so the earlier Severe
Thunderstorm Watch was canceled.
The cold front will enter the Interstate 64 corridor late
tonight, and will continue to drift southward through Friday.
Showers and scattered thunderstorms will persist through the
night and much of the afternoon tomorrow before finally exiting
our area to the south during the evening. Expect warm and muggy
conditions overnight with lows in the 60s. Friday afternoon
highs will range from the low 70s across southeast West Virginia
to around 80 across Southside Virginia.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 1200 PM EDT Thursday...
Drier Less Humid Weather For Holiday Weekend...
Short term forecast sees the backside of the frontal system
moving into the region then exiting the area, with just an
opportunity for an isolated shower or two still hanging around
in the far east. Behind the front, expect quickly improving sky
conditions, as well as a less humid, cooler airmass to kick
start a great holiday weekend. Perhaps the only caveat to the
short term forecast will be any upslope showers along the
western slopes as we will have upslope flow for the day
Saturday. The upper level trough start to pull out the area
Sunday, ushering in a ridge and subsequent high pressure to then
mark a new period of moderating temperatures that will carry
into the start of next work week.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 1200 PM EDT Thursday...
Summer returns early next week, with building heat/humidity
and increasing chances for storms. Monitoring late week for
possible enhanced chances of storms...
The trough responsible for cooler conditions over the weekend
will be replaced by a shortwave ridge during the day on Monday,
with height/pressure rises contributing to warming conditions
and negligible PoPs. A broad surface anticyclone across the
entire eastern CONUS will lead to generally northwesterly
surface flow. This regime will advect more humid boundary layer
air into the region from the Midwest. Expect more hot, humid,
and mostly sunny conditions on Tuesday, with highs approaching
the mid-90s in the Piedmont and mid-to-upper 80s in the higher
elevations.
Mid-level ridging will start to break down on Wednesday as a
trough over Canada shunts it southeastward. Precipitation
chances will increase somewhat, particularly in the higher
elevations as cooler mid-level temperatures could allow for
modest instability to develop. In areas where convection does
not influence the air temperature, highs Wednesday will again
reach into the 90s in low elevations and 80s in the mountains.
Thursday and Friday will have to be watched for possible
enhanced precipitation chances. A frontal boundary will sag
southward from the Ohio Valley, providing a potential forcing
mechanism for convection. Meanwhile, models show the potential
for Tropical Storm Elsa to recurve northward somewhere near the
CWA late in the week. Placement of this recurve would be
dependent on the strength of the sub-tropical ridge over the
western Atlantic. The ECMWF keeps the ridge frozen further
west, which could potentially mean impacts in the area. However,
the GFS suggests that the ridge will retreat southeastward,
which would let it go off to the east. Will continue to monitor
as the end of next week approaches and models become more
reliable.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
As of 830 PM EDT Thursday...
Showers and thunderstorms will continue across southwest
Virginia, northwest North Carolina, and southeast West
Virginia. Heavy rain in some of the more intense thunderstorms
will lower visibility to MVFR. Most likely location of
thunderstorms will be across southern Virginia and northern
North Carolina before midnight.
As the showers and thunderstorms gradually move southeast ahead
of a cold front, ceilings will lower to MVFR to IFR with MVFR
fog and rain. Have made minor adjustments to timing of the end
of the rain for Friday based on ensemble models. Expect the rain
to end at KBLF and KLWB shortly after 12Z/8AM and at KDAN before
18Z/2PM.
Once the rain ends, drier air will begin to advect into the
region and ceilings will lift back to VFR. Winds will become
gusty from the northwest up to 25 knots in the afternoon.
Above average confidence for wind and timing of the
precipitation.
Average confidence for ceilings and visibility.
Extended Aviation Discussion...
High pressure will build in Friday night through early next
week. Aside from some late night fog potential, especially
Saturday morning, expect VFR for most of this period.
Dry weather and VFR conditions will continue through Tuesday.
&&
.HYDROLOGY...
As of 245 PM EDT Thursday...
Heavy rain from training storms will be possible this afternoon
and evening. Deeper convection is likely to produce 3-4"/hr
rainfall rates given precipitable water values ranging from 1.8
to 2 inches, indicating a very moist atmosphere. However, low
confidence exists as to where exactly heavy rain will develop
given the spotty nature of the storms and the speed at which
they are traveling: 10 to 15 mph. As such, expect that any
flooding which occurs will be due to the storms passing
repeatedly over the same locations, which is expected to be
localized. A flash flood watch is in effect for southeast West
Virginia and far western Virginia where the threat for storms
passing over the same locations appeared higher.
There will be somewhat of a break this evening before frontal
convection becomes somewhat reduced as it arrives overnight. By
then, the higher pwats will be east of the mountains, but will
likely have to watch for localized flooding here as well,
especially urban areas.
For the entire event, we are looking at most locations getting
1 to 1.5 inches of rain, with some exceeding 2 inches, from
today-Friday evening. There will likely be some areas that
exceed 3-4" during this time but isolated.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch until 8 AM EDT Friday for VAZ007-009>020-
022>024.
NC...Flash Flood Watch until 8 AM EDT Friday for NCZ001>003-018>020.
WV...Flash Flood Watch until 8 AM EDT Friday for WVZ042>044-507-508.
&&
SYNOPSIS...NF
NEAR TERM...AMS/NF
SHORT TERM...RR
LONG TERM...RR
AVIATION...AMS/WP
HYDROLOGY...WPHazardous weather outlook, Jul 1, 6:41 PM EDT, 2 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 641 PM EDT Thu Jul 1 2021 NCZ001>003-018>020-VAZ010>020-022>024-021045- Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Bland-Giles-Wythe- Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath- Roanoke-Botetourt-Rockbridge- 641 PM EDT Thu Jul 1 2021 ...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING... This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, southwest Virginia and west central Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Heavy rain is still possible early Friday which could result in isolated flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ004>006-VAZ032>035-043>047-058-059-021045- Stokes-Rockingham-Caswell-Patrick-Franklin-Bedford-Amherst-Henry- Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte- 641 PM EDT Thu Jul 1 2021 This Hazardous Weather Outlook is for north central North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...Tonight. Several rounds of showers and thunderstorms are expected tonight Some of the storms will produce heavy rain which may result in localized flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Heavy rain is still possible early Friday which could result in isolated flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ007-009-WVZ042>044-507-508-021045- Tazewell-Smyth-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 641 PM EDT Thu Jul 1 2021 ...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING... This Hazardous Weather Outlook is for southwest Virginia and southeast West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, Jul 1, 5:57 PM EDT, 3 hours 35 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
557 PM EDT Thu Jul 1 2021
VAZ033-034-012230-
Franklin-Bedford-
557 PM EDT Thu Jul 1 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BEDFORD AND
EASTERN FRANKLIN COUNTIES...
At 557 PM EDT, a strong thunderstorm was located near Rocky Mount,
moving northeast at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Rocky Mount...
Sydnorsville...
Moneta...
Penhook...
Ferrum...
Burnt Chimney...
and Northwest Smith Mountain Lake.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
LAT...LON 3683 7990 3698 8002 3726 7966 3706 7949
3704 7948 3703 7947 3702 7949 3703 7953
3705 7955 3704 7955 3704 7956 3703 7956
3704 7959 3696 7962
TIME...MOT...LOC 2157Z 238DEG 19KT 3695 7988
KKSpecial weather statement, Jul 1, 6:09 PM EDT, 3 hours 23 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
609 PM EDT Thu Jul 1 2021
VAZ044-012245-
Pittsylvania-
609 PM EDT Thu Jul 1 2021
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PITTSYLVANIA COUNTY...
At 609 PM EDT, a strong thunderstorm was located near Dry Fork, or
near Blairs, moving northeast at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Chatham...
Blairs...
Mt Airy...
Java...
Swansonville...
Dry Fork...
and Chalk Level.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
LAT...LON 3674 7961 3699 7918 3686 7914 3673 7917
3660 7952
TIME...MOT...LOC 2209Z 245DEG 25KT 3670 7947
KKSpecial weather statement, Jul 1, 6:48 PM EDT, 2 hours 44 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
648 PM EDT Thu Jul 1 2021
VAZ044-058-012330-
Halifax-Pittsylvania-
648 PM EDT Thu Jul 1 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PITTSYLVANIA AND
NORTHWESTERN HALIFAX COUNTIES...
At 648 PM EDT, a strong thunderstorm was located over Keeling, or
near Blairs, moving northeast at 30 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Halifax...
Mt Airy...
Ingram...
Nathalie...
Java...
Cody...
and Leda.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
LAT...LON 3681 7877 3664 7933 3676 7940 3707 7911
3704 7904
TIME...MOT...LOC 2248Z 245DEG 25KT 3671 7927
KKLocal storm report, Jul 1, 7:06 PM EDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
706 PM EDT THU JUL 1 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM FLOOD 1 NW ASHLAND 36.44N 81.66W
07/01/2021 ASHE NC 911 CALL CENTER
CABBAGE CREEK FLOODED UP TO PORCH OF HOUSE
ALONG ROAD.
&&
AMSSpecial weather statement, Jul 1, 8:01 PM EDT, 1 hour 31 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 801 PM EDT Thu Jul 1 2021 VAZ033-034-043>045-020030- Henry-Franklin-Campbell-Bedford-Pittsylvania- 801 PM EDT Thu Jul 1 2021 ...A LINE OF SHOWERS AND THUNDERSTORMS WILL AFFECT SOUTHWESTERN CAMPBELL...CENTRAL PITTSYLVANIA...SOUTH CENTRAL BEDFORD...CENTRAL HENRY AND SOUTHEASTERN FRANKLIN COUNTIES AND THE CITY OF MARTINSVILLE... At 759 PM EDT, radar indicated showers and thunderstorms were located along a line extending from Smith Mountain Lake State Park to Fieldale. Movement was east at 30 mph. Winds in excess of 40 mph and heavy rains are possible with these storms. Locations impacted include... Martinsville... Altavista... Hurt... Chatham... Gretna... Axton... and Penhook. Locally heavy rain will quickly reduce visibility and result in ponding of water on roadways, standing water in low lying areas, and minor flooding of creeks, streams, and areas of poor drainage. Drivers are urged to slow down and use extra caution to avoid hydroplaning. LAT...LON 3663 8006 3713 7958 3711 7909 3662 7959 TIME...MOT...LOC 2359Z 264DEG 34KT 3709 7957 3668 7997 KK
Special weather statement, Jul 1, 9:32 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
932 PM EDT Thu Jul 1 2021
VAZ043-044-020200-
Henry-Pittsylvania-
932 PM EDT Thu Jul 1 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PITTSYLVANIA AND
SOUTHEASTERN HENRY COUNTIES AND THE CITY OF MARTINSVILLE...
At 931 PM EDT, a strong thunderstorm was located near Sandy Level, or
near Martinsville, moving northeast at 45 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Martinsville...
Blairs...
Axton...
Callands...
Leatherwood...
Villa Heights...
and Chatmoss.
Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3669 7994 3685 7948 3667 7937 3655 7968
3654 7985 3654 7989
TIME...MOT...LOC 0131Z 245DEG 39KT 3661 7980
PWThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 8:01 PM EDT | Special Weather Statement | RNK | Pittsylvania, City of Martinsville | 29 min |
| Jul 1, 8:34 PM EDT | Areal Flood Advisory | RNK | Grayson | 3 hr |
| Jul 1, 8:52 PM EDT | Areal Flood Advisory | RNK | Franklin, Henry, Patrick, Pittsylvania, City of Martinsville | 4 hr |
| Jul 1, 9:45 PM EDT | Flash Flood Warning | RNK | Henry, City of Martinsville | 6 hr |
| Jul 1, 9:58 PM EDT | Special Weather Statement | RNK | Pittsylvania, City of Danville | 32 min |
| Jul 1, 10:24 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax | 66 min |
| Jul 1, 11:41 PM EDT | Special Weather Statement | RNK | Halifax | 34 min |
| Jul 2, 12:04 AM EDT | Special Weather Statement | RNK | Halifax | 26 min |
| Jul 1, 11:17 PM EDT | Special Weather Statement | RNK | Caswell | 28 min |
| Jul 1, 11:38 PM EDT | Special Weather Statement | RNK | Yadkin | 22 min |
| Jul 2, 1:38 AM EDT | Areal Flood Advisory | RNK | Rockingham, Stokes, Surry, Yadkin | 3 hr |
Nearby
Special Weather Statements in Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.